Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 83, NWS Lincoln, IL

May 17, 1999McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 1999, 9:46 AM CDT for McLean County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1999, 9:46 AM CDT (14:46 UTC)
Expired
May 17, 1999, 10:15 AM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County McLean County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSPI 171447 RRA
SVRSPI
ILC113-171515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
946 AM CDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1015 AM CDT

* AT 945 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  10 MILES NORTHEAST OF BLOOMINGTON... MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON
  CHENOA
  PLEASANT HILL
  COLFAX

DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

MILLER/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:25 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, May 17, 2:25 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
225 AM CDT MON MAY 17 1999

THUNDERSTORMS CONTINUE TO FIRE UP OVER THE CWA...AND THIS TREND WILL
LIKELY CONTINUE UNTIL THE MID-MORNING HOURS AS THE NOCTURNAL LOW
LEVEL JET DECREASES. RESIDUAL SHOWERS WILL CONTINUE FOR MUCH OF THE
DAY...WITH AFTERNOON REDEVELOPMENT OF STRONG CONVECTION OVER EASTERN
ZONES NEAR OLD OUTFLOW BOUNDARY...AND TO THE WEST NEAR MAIN COLD
FRONT.

COLD FRONT TILL MOVE ACROSS THE AREA TONIGHT...BUT UPPER LIFT WILL
LAG SURFACE BOUNDARY...SO LEFT OVER AREAS OF RAIN WILL BE POSSIBLE
INTO THE FIRST HALF OF TUESDAY.  CLEARING AFTER THAT.  ..04..

PRELIMINARY CCF FOR COORDINATION...

SPI TE 078/058 070/050 072  04+83
PIA TE 076/055 069/049 070  04+84
DEC TE 078/058 070/050 072  04+83
CMI TE 082/060 071/052 072  048+4
MTO TE 082/060 071/052 072  048+4
LWV TE 085/065 074/056 075  047+3

In the hours before

Special weather statement, May 17, 4:42 AM CDT, 5 hours 4 minutes before
ILZ027>031-036-037-040-041-047-171010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
442 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 5 AM...

THE SEVERE THUNDERSTORM WATCH FOR KNOX...STARK...MARSHALL...FULTON...
PEORIA...TAZEWELL...WOODFORD...SCHUYLER...CASS AND MASON COUNTIES
WILL BE ALLOWED TO EXPIRE AT 5 AM. THE THREAT OF SEVERE
THUNDERSTORMS EARLY THIS MORNING HAS DIMINISHED.

PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION TODAY.
SOME OF THESE STORMS MAY BE SEVERE LATER TODAY AND TONIGHT.

PLAHMER
Special weather statement, May 17, 5:08 AM CDT, 4 hours 38 minutes before
ILZ038-042>046-171040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
508 AM CDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MCLEAN...LOGAN
...DEWITT...PIATT...CHAMPAIGN AND VERMILION COUNTIES HAS BEEN
CANCELLED. THE EARLY MORNING THREAT OF SEVERE THUNDERSTORMS HAS
DIMINISHED ACROSS THE REGION.

PERIODS OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY.
SOME OF THESE STORMS MAY BE SEVERE LATER TODAY AND INTO TONIGHT.

PLAHMER
Special weather statement, May 17, 6:00 AM CDT, 3 hours 46 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171600-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT MON MAY 17 1999

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
AND SOUTHEASTERN ILLINOIS TODAY INTO TONIGHT.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE PLAINS STATES INTO THE
MISSISSIPPI VALLEY REGION THIS AFTERNOON AND TONIGHT. SEVERAL SEVERE
THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS SYSTEM EARLIER
THIS MORNING...AND ADDITIONAL DEVELOPMENT IS EXPECTED LATER TODAY
AND TONIGHT.

ONE AREA OF STORMS WILL MOVE FROM MISSOURI INTO THE WESTERN HALF OF
ILLINOIS THIS MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY
WINDS AND LARGE HAIL. ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER EASTERN AND SOUTHEASTERN ILLINOIS LATER THIS AFTERNOON
AND EXTEND INTO THE EVENING HOURS. THESE STORMS MAY ALSO PRODUCE
SEVERE WEATHER. FINALLY...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT AS IT MOVES INTO WESTERN ILLINOIS LATE THIS
AFTERNOON THROUGH TONIGHT.

THE OVERALL THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY
MIDNIGHT TONIGHT AS THE ATMOSPHERE COOLS AND BECOMES MORE STABLE.

EMERGENCY MANAGEMENT ORGANIZATIONS AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER STATEMENTS AND FORECASTS AND BE PREPARED FOR
ACTIVATION.
Special weather statement, May 17, 6:00 AM CDT, 3 hours 46 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171600-

SEVERE WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT MON MAY 17 1999

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
AND SOUTHEASTERN ILLINOIS TODAY INTO TONIGHT.

A STRONG STORM SYSTEM WILL MOVE THROUGH THE PLAINS STATES INTO THE
MISSISSIPPI VALLEY REGION THIS AFTERNOON AND TONIGHT. SEVERAL SEVERE
THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS SYSTEM EARLIER
THIS MORNING...AND ADDITIONAL DEVELOPMENT IS EXPECTED LATER TODAY
AND TONIGHT.

ONE AREA OF STORMS WILL MOVE FROM MISSOURI INTO THE WESTERN HALF OF
ILLINOIS THIS MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY
WINDS AND LARGE HAIL. ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER EASTERN AND SOUTHEASTERN ILLINOIS LATER THIS AFTERNOON
AND EXTEND INTO THE EVENING HOURS. THESE STORMS MAY ALSO PRODUCE
SEVERE WEATHER. FINALLY...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT AS IT MOVES INTO WESTERN ILLINOIS LATE THIS
AFTERNOON THROUGH TONIGHT.

THE OVERALL THREAT FOR SEVERE WEATHER IS EXPECTED TO DIMINISH BY
MIDNIGHT TONIGHT AS THE ATMOSPHERE COOLS AND BECOMES MORE STABLE.

EMERGENCY MANAGEMENT ORGANIZATIONS AND SPOTTER GROUPS SHOULD MONITOR
THE LATEST WEATHER STATEMENTS AND FORECASTS AND BE PREPARED FOR
ACTIVATION.
Local storm report, May 17, 6:08 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT MON MAY 17 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 AM    GREEN VLY                 IL    .88 INCH HAIL
05/17/99   TAZEWELL

AUTEN
Local storm report, May 17, 6:08 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT MON MAY 17 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0147 AM    GREEN VLY                 IL    .88 INCH HAIL
05/17/99   TAZEWELL

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:02 PM CDTSevere Thunderstorm WarningILXFulton, Mason43 min
May 17, 12:34 AM CDTSevere Thunderstorm WarningILXStark41 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningILXPeoria45 min
May 17, 1:06 AM CDTSevere Thunderstorm WarningILXTazewell39 min
May 17, 1:15 AM CDTSevere Thunderstorm WarningILXWoodford45 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningILXScott31 min
May 17, 1:40 AM CDTSevere Thunderstorm WarningILXMorgan50 min
May 17, 1:56 AM CDTSevere Thunderstorm WarningILXTazewell34 min
May 17, 2:12 AM CDTSevere Thunderstorm WarningILXCass48 min
May 17, 2:28 AM CDTFlash Flood WarningILXTazewell3 hr
May 17, 7:43 AM CDTSevere Thunderstorm WarningILXFulton, Mason47 min
May 17, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Effingham65 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Richland31 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningILXLawrence39 min
May 17, 5:25 PM CDTSevere Thunderstorm WarningILXClark, Crawford35 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.